The Annals of thoracic surgery, Volume 106, Issue 5, 14 August 2018, Pages 1371-1378 Vasoplegia After Surgical Left Ventricular Restoration: 2-Year Follow-Up. van Vessem ME, Palmen M, Couperus LE, Stijnen T, Berendsen RR, Aarts LPHJ, de Jonge E, Klautz RJM, Schalij MJ, Beeres SLMA
Vasoplegia is a severe complication that can develop after surgical procedures for heart failure. The current study evaluated the effect of vasoplegia on survival, cardiac function, and renal function 2 years after surgical left ventricular restoration (SVR).
Heart failure patients with a left ventricular ejection fraction (LVEF) of 0.35 or less who underwent SVR in 2006 to 2014 were included. Vasoplegia was defined as the continuous need of vasopressors (norepinephrine ≥0.2 μg · kg-1 · min-1 or terlipressin [any dose], or both) combined with a cardiac index of 2.2 L · min-1 · m-2 or higher for at least 12 consecutive hours, starting within the first 3 days postoperatively. The effect of vasoplegia on mortality, New York Heart Association Functional Classification, LVEF, and creatinine clearance was assessed up to 2 years of follow-up.
SVR was performed in 113 patients (80% men), aged 62 ± 10 years, and with an LVEF of 0.25 ± 0.06. Postoperative vasoplegia developed in 23%. Survival was lower in patients with vasoplegia compared with patients without vasoplegia at 6 months (62% vs 90%, p = 0.001) and at 2 years (50% versus 84%, p < 0.001). At the 2-year follow-up, New York Heart Association class and LVEF had improved and were similar in both groups (respectively, p = 0.319 and p = 0.444). Creatinine clearance was lower in patients with vasoplegia compared with patients without vasoplegia 2 years postoperatively (p < 0.001), even after correcting for baseline creatinine clearance (p = 0.009).
Vasoplegia after SVR is associated with decreased survival. Despite an improved and similar cardiac function, renal function was compromised in vasoplegic patients at the 2-year follow-up.
Keywords: Follow-up, Vasodilatory Shock, Vasoplegia, Vasoplegic Syndrome